Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 347, NWS St. Louis, MO

January 12, 2005Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 12, 2005, 7:06 PM CST for Pike County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2005, 7:06 PM CST (01:06 UTC)
Expired
Jan 12, 2005, 8:00 PM CST
In force
54 min
Issued by
NWS St. Louis, MO
Area
Whole counties

County Pike County, IL

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 4:55 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 130106
SVRLSX
ILC149-130200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 800 PM CST

* AT 703 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF
  ATLAS...OR ABOUT NEAR LOUISIANA...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARRY
  PITTSFIELD
  GRIGGSVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3973 9065 3968 9065 3956 9058 3940 9062
      3942 9098 3946 9105 3952 9107 3958 9118
      3976 9137 3976 9093 3984 9092 3984 9058

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 3:40 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 12, 3:40 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CST WED JAN 12 2005

.DISCUSSION...
QUICK DISCUSSION TODAY DUE TO ACTIVE WEATHER...

COLD FRONT EXTENDING FROM NEAR KIRKSVILLE TO JUST NORTHWEST OF IS
GOING TO CONTINUE MOVING SOUTHEAST THROUGH THE EVENING AND COLD
AIR WILL RUSH IN BEHIND IT.  VERY MOIST AIR HAS BEEN STREAMING
INTO THE AREA AHEAD OF THE FRONT AND SEVERE CONVECTION HAS BROKEN
OUT IN PARTS OF CENTRAL MISSOURI.  THE SEVERE THREAT SHOULD LESEN
AS THE EVENING WEARS ON AND COME TO AN END LATE THIS EVENING AS
THE COLD FRONT PASSES.  HEAVY PRECIPITATION THREAT CONTINUES FOR
THIS EVENING AHEAD OF THE FRONT AS PWAT VALUES ARE BETWEEN 150
AND 200 PERCENT OF NORMAL.  STRONG LOW LEVEL JET AND EXCELENT
MOISTURE CONVERGENCE/FRONTAL SCALE FORCING IS SURE TO CREATE
HEAVY PRECIPITATION.  MODEL SOUNDINGS DO NOT INDICATE AS MUCH OF
A FROZEN/FREEZING PRECIPITATION THREAT IN THE COLD AIR AFTER
FROPA AS PREVIOUSLY THOUGHT...SO I HAVE TONED DOWN THE WORDING
ACCORDINGLY.

PRECIP SHOULD CLEAR OUT WED MORNING/EARLY AFTERNOON AND THEN THE
BOTTOM FALLS OUT ON THE TEMP FORECAST.  COLD AIR ADVECTION WILL
CONTINUE THROUGH THE REMAINDER OF THE SHORT TERM AND ITS BACK TO
WINTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        37  39  20  28 / 100  30  10  10
QUINCY          29  31  10  21 / 100  10  10  20
COLUMBIA        31  35  14  26 / 100  10  10  10
JEFFERSON CITY  32  38  15  27 / 100  10  10  10
SALEM           43  45  20  30 / 100  50  10  10
FARMINGTON      41  43  19  31 / 100  30  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FROM 3 PM WEDNESDAY UNTIL 4 AM THURSDAY FOR MOZ018...
      MOZ019...MOZ026...MOZ027...MOZ034...MOZ035...MOZ036...
      MOZ041...MOZ042...MOZ047...MOZ048...MOZ049...MOZ050...
      MOZ051...MOZ052...MOZ059...MOZ060...MOZ061...MOZ062...
      MOZ063...MOZ064...MOZ065...MOZ072...MOZ073...MOZ074...
      MOZ075...MOZ084...MOZ085...MOZ099.
      SEVERE THUNDERSTORM WATCH FROM 3 PM WEDNESDAY UNTIL 10 PM
      WEDNESDAY FOR MOZ034...MOZ035...MOZ036...MOZ041...MOZ042...
      MOZ047...MOZ048...MOZ049...MOZ050...MOZ051...MOZ052...
      MOZ059...MOZ060...MOZ062...MOZ072...MOZ073.
.IL...FLOOD WATCH FROM 3 PM WEDNESDAY UNTIL 4 AM THURSDAY FOR ILZ058...
      ILZ059...ILZ060...ILZ064...ILZ065...ILZ069...ILZ070...
      ILZ074...ILZ079...ILZ095...ILZ096...ILZ097...ILZ098...
      ILZ099...ILZ100...ILZ101...ILZ102.

&&

CARNEY
Hazardous weather outlook, Jan 12, 2:26 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
226 PM CST WED JAN 12 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
226 PM CST WED JAN 12 2005

...FLOOD WATCH IN EFFECT THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF A POWERFUL COLD
FRONT WILL MOVE ACROSS THE REGION TONIGHT. SOME OF THE THUNDERSTORMS
MAY REACH SEVERE LIMITS...WITH PENNY SIZE HAIL AND WIND GUSTS GREATER
THAN 58 MPH. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. SOME LOCAL RIVERS
WILL RESPOND TO THIS ADDITIONAL RAINFALL BY RISING NEAR OR ABOVE
FLOOD STAGE IN MISSOURI...AND CREST HIGHER THAN PREVIOUSLY EXPECTED
IN ILLINOIS.

COLDER AIR WILL MOVE INTO THE REGION TOWARD MORNING...MIXING THE
RAIN WITH SNOW. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LIGHT SNOW ON THURSDAY MORNING. LITTLE IF ANY
SNOW ACCUMULATION IS EXPECTED.

VERY COLD AIR WILL DOMINATE THE REGION THROUGH THE WEEKEND. WIND
CHILL VALUES MAY PERIODICALLY DROP BELOW ZERO DEGREES DURING THIS
PERIOD. THERE IS ALSO A CHANCE OF SNOW ON SUNDAY AND SUNDAY NIGHT...
WITH THE POTENTIAL FOR LIGHT ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY RAINFALL AMOUNTS AND ANY SEVERE WEATHER
REPORTS TONIGHT TO THE NATIONAL WEATHER SERVICE.

CVKING

In the hours before

Local storm report, Jan 12, 4:07 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TORNADO          3 SW SHELBINA           39.66N 92.08W
01/12/2005                   MONROE             MO   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN REPORTED BY SHERIFF DEPUTY

&&

ARNO
Local storm report, Jan 12, 5:26 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 N LORAINE             40.20N 91.22W
01/12/2005  1.00 INCH        ADAMS              IL   TRAINED SPOTTER

&&

ARNO
Local storm report, Jan 12, 5:46 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 S BRAZITO             38.38N 92.28W
01/12/2005  0.75 INCH        COLE               MO   TRAINED SPOTTER

&&

ARNO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:39 PM CSTTornado WarningLSXCalhoun, Pike36 min
Jan 12, 9:06 PM CSTSevere Thunderstorm WarningLSXCalhoun, Greene39 min
Jan 12, 9:28 PM CSTSevere Thunderstorm WarningLSXMacoupin47 min
Jan 12, 11:28 PM CSTSevere Thunderstorm WarningLSXMontgomery47 min
Jan 13, 12:48 AM CSTSevere Thunderstorm WarningLSXFayette, Marion27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.